ADVERTISEMENT
Search

ADVERTISEMENT
 

Pharmacy Today logo

Experts issue updates for managing lower GI bleeds
Kate Setzler 966

Experts issue updates for managing lower GI bleeds

Previous Article Trending Topics
Next Article New stem cell product answers unmet need for cancer patients without bone marrow match New stem cell product answers unmet need for cancer patients without bone marrow match

Guideline Updates

Ariel L. Clark, PharmD

Lower gastrointestinal bleeds (LGIBs) account for approximately 250,000 emergency department (ED) visits annually and occur more often than upper gastrointestinal bleeds (UGIBs), according to the latest figures.

Patients with an LGIB are at risk for major complications, which can lead to lengthy hospital stays, concurrent infections, and added treatment costs. In their recent clinical practice guideline on the management of LGIBs, published in the February 2023 issue of the American Journal of Gastroenterology, the American College of Gastroenterology (ACG) provides clinicians with updates on the management of LGIBs, including helpful key concepts and recommendations. 

Time lapse blurred image of a patient being whisked away to the Emergency Room

Risk factors for lower GI bleeds

As with other types of bleeds, medications put patients at a higher risk. The most risky ones include antiplatelets, like aspirin, as well as anticoagulants, like vitamin K antagonists and DOACs. Patients who have experienced a cardiovascular episode, such as a heart attack, are most often given dual antiplatelet therapy. Aspirin, even at a low dose when used with another antiplatelet medication, significantly increases a patient’s bleed risk, according to the American Heart Association. 

Management and risk assessment

Signs of a GI bleed, including vomiting blood and hypovolemic shock, will be present upon a patient’s admission to the ED. Clinicians should carefully review patient presentations upon admission and pay particular attention to these symptoms as well as gather a thorough patient history. 

There are also several predictive tools that can be used to determine bleed severity. The 2023 guideline update includes information on new predictive tools, including the Oakland score and SHA2PE score, to help clinicians determine if a patient can be safely discharged. 

Key guideline concepts and recommendations

Excessive bleeding causes hemodynamic instability due to lack of appropriate blood flow through the body. The ACG guideline update recommends crystalloid I.V. fluid replacement to optimize blood pressure.

Hematochezia. Bleeding from the rectum can be a sign of both a UGIB or an LGIB. Loren and Abbid noted in a 2020 American Journal of Gastroenterology article that 15% of hematochezia cases were due to UGIB. Providers should rule out a proximal source with an upper endoscopy.

Coagulopathy and antithrombotics reversal. Clinicians should always review medication lists for patients presenting with bleeds.

For the majority of patients, reversing an agent shouldn’t be necessary unless the INR is greater than 2.5, according to the update. Platelet replacement can also be considered in patients with severe LGIB. Experts suggest replacement to a level of 30–50 x109/L if needed. 

Diagnostics. Along with upper endoscopy to rule out other bleeds, colonoscopy remains a key diagnostic indicator for LGIBs. 

Hemodynamic instability. Treatment of hemodynamic instability can include the use of packed red blood cells. ACG recommends withholding this strategy unless the patient’s hemoglobin level reaches a threshold of 7 g/dL. 

Coagulopathy and antithrombotics reversal. When the patient has a life-threatening LGIB or an INR that is “substantially exceeding the therapeutic range,” reversal should still be considered. For patients with nonvalvular AFib taking warfarin for stroke prevention or a DOAC who require reversal, ACG has specific recommendations as to which reversal agent should be used.

In almost all cases, oral anticoagulants should be held on admission if reversal isn’t needed.

Diagnostics. The 2023 ACG update strongly recommends a colonoscopy for patients who are hospitalized with an LGIB, unless bleeding has subsided. Prep for the colonoscopy should be with 4–6 L of polyethylene glycol and clinicians should avoid emergent procedures.

Clinicians can also consider computed tomography angiography in cases when patients continue to have severe rectal bleeding. 

Resuming antithrombotics. Due to the risk of thromboembolism after an acute LGIB resolves, antithrombotics and/or antiplatelets should be resumed, according to the update, except in the case of diverticular hemorrhage. ■

Share

Print

Documents to download

ADVERTISEMENT